Discussion 2: Anaphylactic Shock
The treatment of anaphylactic shock varies depending on a patient’s physiological response to the alteration. Immediate medical intervention and emergency room visits are vital for some patients, while others can be treated through basic outpatient care.
Consider the January 2012 report of a 6-year-old girl who went to her school nurse complaining of hives and shortness of breath. Since the school did not have any medication under her name to use for treatment and was not equipped to handle her condition, she was sent to an emergency room where she was pronounced dead. This situation has raised numerous questions about the progression of allergic reactions, how to treat students with severe allergies, how to treat students who develop allergic reactions for the first time, and the availability of epinephrine in schools. If you were the nurse at the girl’s school, how would you have handled the situation? How do you know when it is appropriate to treat patients yourself and when to refer them to emergency care?
Review “Anaphylactic Shock” in Chapter 24 of the Huether and McCance text, “Distributive Shock” in Chapter 10 of the McPhee and Hammer text, and the Jacobsen and Gratton article in the Learning Resources.
Identify the multisystem physiologic progression that occurs in anaphylactic shock. Think about how these multisystem events can occur in a very short period of time.
Consider when you should refer patients to emergency care versus treating as an outpatient.
Select two patient factors different from the one you selected in this week’s first Discussion: genetics, gender, ethnicity, age, or behavior. Reflect on how the factors you selected might impact the process of anaphylactic shock.
By Day 4
Post an explanation of the physiological progression that occurs in anaphylactic shock. Then, describe the circumstances under which you would refer patients for emergency care versus treating as an outpatient. Finally, explain how the patient factors you selected might impact the process of anaphylactic shock.